Cath B Akesson

A chemical menopause

Sometimes all you need is to sit on a bench, in a park and watch the birds. Today, that was what my body and soul craved. Because I am 46-years-old, and my body is crashing into menopause.

I’m getting a GnRH injection every month (a type of drug which acts on the pituitary gland in the brain to suppress ovulation and production of ovarian hormones). It’s a strong drug, mainly used to treat prostate and breast cancer, but it has been a treatment for women with endometriosis for the last twenty years.

It’s been seven months, and my body is fighting against the triptorelin injection and its side effects. Sometimes I don’t notice them at all. Other days like today, they are making my life miserable.

My body is aching.
My legs are suffering from pins and needles.
My mood goes up and down.

I can’t sleep at night, I toss and turn and it feels like pins and needles in my legs.

Other side effects and symptoms I’m enduring are:

Headache.
Anxiety.
Decreased libido.
Night sweats.
Fatigue.
Breast soreness.
Hot flushes.
Abdominal pain.
Nausea.
Dizzyness.
Leg pain.
Dry mouth.
Confusion.
Brain fog

It’s not easy, but I rather experience side effects and menopause than life-changing surgery, considering that’s how severe my endometriosis is. My endometriosis has spread and attached itself to my organs, and it would be too risky and complicated to have surgery.

I have noticed that it is still a taboo subject to talk about, which is a shame. Especially at work. I have noticed that some employers and even colleagues do not take a woman’s menopause seriously, and having “hot flushes” is a common joke in the workplace.

As a woman, I feel that you should not be ashamed of your menopause. Talk about it and share what you are going through. Do not be embarrassed about it, and ignore people who do not listen nor understand.

Considering what we as women are undergoing is a massive transformation, both emotionally, physically and spiritually.

I believe in you and you are not going crazy.

Photo and words by Cath B